A number of case reports have been published describing a possible association between isotretinoin (Accutane) and inflammatory bowel disease (IBD). We critically appraised the published literature on this association to assess whether the current literature supports a causal relationship between isotretinoin and IBD.
We systematically searched the literature for case reports, case series, and clinical trials assessing the association between isotretinoin and IBD. We then applied the nine Bradford Hill criteria in order to evaluate causality of this association.
Results and discussion
We identified 12 case reports and 1 case series that reported an association between isotretinoin use and subsequent development of IBD. Cases occurred in 7 different countries over a 23 year time period (1986 to 2008). Cases differed with respect to dose of isotretinoin reported, duration of treatment prior to development of disease, whether disease developed on or off medication, and clinical presentation of disease. To date, no prospective or retrospective case control or cohort studies have examined the relationship between isotretinoin exposure and the outcome of IBD. An estimated 59 coincident cases of IBD would be expected in Accutane users each year, assuming no increased risk. Application of the Bradford-Hill criteria reveals that the temporality criterion of causation is fulfilled, though a number of alternative explanations may account for the observed sequence of events seen in case reports. Strength, specificity, and consistency of the association are lacking.
Current evidence is insufficient to confirm or refute a causal association between isotretinoin and IBD. Additional prospective or well-designed retrospective (e.g. case-control) pharmacoepidemiologic studies are needed to definitively establish causality.
Keywords: Inflammatory bowel disease, Ulcerative colitis, Crohn’s disease, Isotretinoin, Accutane, Acne, Epidemiology, Causal inference, Bradford-Hill criteria